Minnesota, 2006

Hail and Damaging Winds in Minnesota, July 24, 2006

July 24, 2006 · NWS MPX · 15 events in 5 counties and zones

10 hail, 4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 24, 2:41 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 24, 2:41 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT MON JUL 24 2006

.DISCUSSION...
BOUNDARY HAS SAGGED INTO THE CENTRAL PART OF WI CWA BACK WEST TO
KMSP TO THE SOUTH DAKOTA BORDER. THIS MAY MOVE A BIT MORE SOUTH
BUT NOT MUCH. BEST THETA E ADVECTION/HOT PROD AND SURFACE CONV FOCUSED
IN SOUTHEAST MN AND REMAINDER OF WESTERN WI...BUT SOME CONV AND
RETURN FLOW STARTING TO DEVELOP OVER SW MN AS WELL. THINK BEST
AREA FOR SEVERE WILL BE IN SOUTH CENTRAL MN AND WEST CENTRAL WI
THIS EVENING. LOW LEVEL FLOW WILL INCREASE A BIT TO SOUTH OF
BOUNDARY OVERNIGHT SO WILL KEEP SOME MOD POPS...AFTER SOME LIKELYS
THIS EVENING.

SHOULD BE A BREAK IN THE ACTION ON TUESDAY WITH A LACK OF ANY SIG
SHORT WAVE. TUESDAY NIGHT STILL LOOKS LIKE SOME POSSIBLE RENEWED
ACTION. NAM IS CONSISTENT WITH PREVIOUS RUN IN SHOWING INCREASED
850 MB MOISTURE TRANSPORT DURING THIS PERIOD BUT IS AIMED A LITTLE
MORE AT SOUTHEAST MINNESOTA AND NORTHEAST IOWA. GFS FOCUSED MORE
INTO IOWA. WILL KEEP WITH SOME HIGHER POPS IN EAST CENTRAL MN AND
WESTERN WI WITH BOUNDARY IN THE GENERAL VICINITY OF SOUTHERN MN.
ANOTHER SHORT WAVE IN THE NW FLOW WILL DRIVE THE FRONT INTO AT
LEAST THE WESTERN PART OF THE AREA ON WEDNESDAY. WILL CUT BACK ON
POPS IN WEST CENTRAL MN BY WEDNESDAY AFTERNOON. MOISTURE TRANSPORT
IS FORECAST TO CUT BACK DRAMTICALLY BY THAT TIME.

LONGER TERM...THURSDAY THROUGH MONDAY

12Z GFS AND CANADIAN STILL CONGRUENT IN THEIR APPROACH TO A
CONTINUED BUILDUP OF A LARGE AMPLTITUDE 50H RIDGE ACROSS THE WESTERN
HALF OF THE CONTIGUOUS U.S. FRIDAY INTO MONDAY. BOTH CONTINUE TO
INDICATE A SERIES OF SURFACE WAVES DEVELOPING OVER THE DAKOTAS
THRU MONDAY...WITH FIRST SURFACE SYSTEM AND ASSOCTIED WARM FRONTAL
BOUNDARY AFFECTING OUR CWA THUR EVENING INTO EARLY SUNDAY AFTERNOON.
250MB JET AXIS REMAINS TO OUR NORTH FOR MUCH OF THIS TIME FRAME...WITH
BEST DIVERGENCE COUPLETS DEVELOPING OVER NORTHERN HALF OF MN FRIDAY
EVENING INTO SAT AFTN. GAVE WAY TO CHANCE POPS FOR SAT NIGHT AS COOL
FRONT TAG TEAMS WITH SOLID DIVERGENCE COUPLET SETTING UP FROM NE
TO SW OVER FA. NEXT SURFACE SYSTEM POKES ITS HEAD INTO THE WESTERN
DAKOTAS BY MONDAY MORNING. CANADIAN MODEL DOES INDICATE A SLIGHTLY
MORE SOUTHERLY AND A TAD DEEPER PRESSURE SOLUTION COMPARED TO GFS40.
EITHER POINT WILL BE MOOT FOR MONDAYS FORECAST: CONTINUED HOT AND DRY.
IN FACT PUSHED TEMPERATURES ONE CATEGORY HIGHER ACROSS MOST OF
EXTENDED PERIOD DUE TO MAINLY ABUNDANT SUNSHINE...SOME BOUTS OF
MODERATE SOUTHERLY FLOW...50H TEMPERATURES...AND THE CONTINUED BONE
DRY CONDITIONS OVER MUCH OF FA.

&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/AJZ
Hazardous weather outlook, Jul 24, 3:44 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT MON JUL 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A COOL FRONT ACROSS NORTHERN MINNESOTA WILL SLIDE SLOWLY SOUTHWARD
INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A FEW OF
THE STORMS MAY BECOME SEVERE THIS AFTERNOON ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. THE THREAT FOR SEVERE STORMS WILL PUSH
SOUTHWARD INTO SOUTH CENTRAL MINNESOTA THIS EVENING AS THE FRONT
BECOMES STATIONARY ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STATIONARY FRONT WILL MOVE SLOWLY NORTHWARD AS A WARM
FRONT TUESDAY AFTERNOON AND NIGHT. THUNDERSTORMS WITH HEAVY RAIN
ARE POSSIBLE TUESDAY NIGHT ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. A STRONG COLD FRONT IS THEN EXPECTED TO PASS
ACROSS THE REGION THURSDAY AFTERNOON AND NIGHT. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE AS THE FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

In the hours before

Local storm report, Jul 24, 12:30 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
130 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             GLEN FLORA              45.50N 90.89W
07/24/2006  E0.75 INCH       RUSK               WI   TRAINED SPOTTER

&&

TDK
Special weather statement, Jul 24, 12:57 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT MON JUL 24 2006

WIZ016-241915-
RUSK-
157 PM CDT MON JUL 24 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST RUSK COUNTY UNTIL 215 PM
CDT...

HAIL WAS FALLING SHELDON...OR ABOUT 15 MILES SOUTHEAST OF LADYSMITH.
THE STORM SHOULD QUICKLY WEAKEN BETWEEN 200 PM AND 215 PM.  GUSTY
WIND CAN ALSO BE EXPECTED BEFORE THE STORM MOVES SOUTHEAST OF
SHELDON BEFORE 215 PM.

TDK
Local storm report, Jul 24, 12:59 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             SHELDON                 45.31N 90.96W
07/24/2006  M1.25 INCH       RUSK               WI   TRAINED SPOTTER

&&

TDK
Local storm report, Jul 24, 1:52 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  E0.75 INCH       BARRON             WI   LAW ENFORCEMENT

            HAIL STILL FALLING AS OF 150 PM.

&&

TDK
Local storm report, Jul 24, 1:58 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  M0.88 INCH       BARRON             WI   TRAINED SPOTTER

&&

TDK
Local storm report, Jul 24, 2:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  E0.75 INCH       BARRON             WI   LAW ENFORCEMENT

            HAIL STILL FALLING AS OF 250 PM.

0254 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  M0.88 INCH       BARRON             WI   TRAINED SPOTTER

&&

TDK

The radar

The Minneapolis radar (KMPX), 64 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, McLeod

When
July 24, 3:15 PM CST
Where
McLeod County, 6 mi N of Hutchinson
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.967, -94.367

Large barn blown down, with additional damage to a nearby home and garage. Chimney on home was destroyed, with some damage to shingles. The wall of the garage was damaged.

Hail, Hennepin

When
July 24, 3:20 PM CST to 3:21 PM CST
Where
Hennepin County, 3 mi W of Maple Plain
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -93.733

Hail, Wright

When
July 24, 4:11 PM CST to 4:12 PM CST
Where
Wright County, Montrose
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -93.917

Hail, Wright

When
July 24, 4:24 PM CST to 4:25 PM CST
Where
Wright County, 3 mi N of Delano
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.100, -93.800

Hail, Hennepin

When
July 24, 4:25 PM CST to 4:26 PM CST
Where
Hennepin County, Rockford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.100, -93.750

Hail, Hennepin

When
July 24, 4:36 PM CST to 4:37 PM CST
Where
Hennepin County, Plymouth
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.033, -93.467

Hail, Hennepin

When
July 24, 4:40 PM CST
Where
Hennepin County, Minneapolis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -93.283

Reported near Broadway and Marshall in northeastern Minneapolis.

Thunderstorm Wind, Dakota

When
July 24, 4:43 PM CST
Where
Dakota County, St Paul Arpt
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.933, -93.067

Thunderstorm Wind, Dakota

When
July 24, 4:45 PM CST
Where
Dakota County, South St Paul
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -93.033

Fourteen inch diameter tree branch toppled onto an automobile. Damage occurred on Warburton Ave.

Hail, Hennepin

When
July 24, 4:45 PM CST to 4:46 PM CST
Where
Hennepin County, Minneapolis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -93.283

Reported at the University of Minnesota campus.

Thunderstorm Wind, Ramsey

When
July 24, 4:46 PM CST
Where
Ramsey County, St Paul
Measured
53 kt (61 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

Six inch tree down.

Hail, Hennepin

When
July 24, 4:49 PM CST to 4:50 PM CST
Where
Hennepin County, Minneapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -93.283

Reported near the Metrodome.

Hail, Ramsey

When
July 24, 4:54 PM CST to 4:55 PM CST
Where
Ramsey County, St Paul
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

Hail, Ramsey

When
July 24, 4:56 PM CST to 4:57 PM CST
Where
Ramsey County, St Paul
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

Lightning, Dakota

When
July 24, 5:00 PM CST
Where
Dakota County, Farmington
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

A lightning strike caused a fire at the Donnely Farms in rural Farmington on Flagstaff Avenue. Approximately 500 hay bales were burned in the fire, causing an estimated 1 million dollars in damage. Information provided by Northfield News newspaper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520190, 5520176, 5520177, 5520178, 5520179, 5520181, 5520180, 5520182, 5520183, 5520184, 5520185, 5520186, 5520187, 5520188, 5520189.